New member, confused and deflated after Dr appointment!

Hi all, 1st post although I have been reading lots of them! Dr put me on levothyroxine 50mcg 10 weeks ago because my results were

TSH 9.54mU/L (0.27-4.2)

TPOA 354 IU/ml(<34.0)

Free T4 11.8pmol/L (11.0-26.0)

2nd test results

Free T4 15.5pmol/L

TSH 0.89 mU/L

2nd test taken 11.30am after tablet (didn't know better then) told Dr this said it didn't matter! She was very pleased with my results as I am now in range. Asked about T3 said don't test that it doesn't matter. Told her I felt worse than ever, bad headaches palpitations chest pain can't sleep even though fatigued and said she could lower dose to 25mcg or because I've not been on them long to stop taking them. although she's never heard of anyone having any side effects to levo. Remembered to ask about B12 folate ferratin d3, said my B12 was really good at 734, in 2010!!! what's that got to do with now! then said well it doesn't matter what supplements you take because your antibodies are going to keep attacking thyroid until it doesn't work.

Feel really ill, a walking zombie to be honest most nights I hope I don't wake up in the morning because I'm stuck in this horrible groundhog day! I'm not depressed just desperate to feel human. Sorry for the long post! any advice welcome, should I reduce the dose or stop?

13 Replies

oldestnewest
  • First thing you have to learn is that doctors know nothing about thyroid. They don't even know that TSH decreases throughout the day (or do they?). And they don't know that if you take your tablet before the test, all you are measuring is the tablet you've just taken. Had you had that test at 8.0 am and fasting, you would have got a totally different result.

    Whatever you do, don't stop taking it, with the results you had in the beginning, you really need it. The problem more than likely is that you are just not on a high enough dose. Lowering it won't help, either, because you aren't over-medicated. And, if your doctor has never heard of people having symptoms when on levo, then she just hasn't been listening to her patients.

    She's right that supplements will not, in the end, stop the Hashi's destroying your gland. But taking selenium can delay the process. And, having optimal vitamins and nutrients will make you feel better. She sounds extremely callous for a doctor.

    The best thing you could do is to get private tests. Then you can get the FT3 and the nutrients. Then, you'd have a better idea of what is really going on. :)

  • Hi greygoose I have done a blue horizon test this morning just hope there's enough blood in the sample! Thanks for your advice, wasn't happy with advice from Dr that takes me back to square one and no relief from symptoms either way! She has given me tablets 25mcg so I'll carry on taking 50mcg for now x

  • Welcome to our forum miss-jo

    I had the same bad symptoms as you have on levo and some of us cannot convert levo to T3, particularly if we have a gene defect DI02.I

    thyroiduk.org.uk/tuk/testin...

    I haven't had this test but assume I have a defect as levo was intolerable for me and T3 good.

    If you have this defect (most doctors are unaware of it) you can only take liothyronine (T3).

    I believe your dose is too low at present as 50mcg is a starting dose and you should have a rise every six to eight weeks until symptoms are relieved and not when the TSH reaches a range the doctor is happy with.

    The main test is missing and that's the Free T3. I always think it amazing they rarely do this one and it is the most important. If you can afford your own FT3 (and you will know now not to take hormones before the test :) (I have done so myself once - never did it since as it completely skewed results).

    Make an appointment and tell GP you feel bad and have many clinical symptoms, can a FT3 be done as that might be making you symptomatic if it is too low. It should be towards the upper part of the range.

  • Hi shaws Dr wouldn't do a T3 test because it's not needed! private test done this morning glad I did now don't think Dr going to be any help. Dr stated levothyroxine is the only treatment available.

  • The UK guidelines do state that levo alone is the 'perfect' thyroid hormone replacement. For many it is but for those who don't it is an uphill battle.

    The assumption all doctors make is that there's no reason why T4 doesn't convert to sufficient T3 (they haven't a clue what it's job is in our body).

    I'm sure you will begin to feel a lot better quite soon.

  • An extra thought - there are different brands of levo. Different people find different brands suit them best. It's not a good idea to change brands too much, but a different one may suit you better.

    Go to this page on the Thyroid UK website and go down to the end of the page and read the section headed 'Generic versus Branded Levothyroxine'

    thyroiduk.org.uk/tuk/treatm...

    Pharmacies get the cheapest they can, so you may find you are sent a different brand each time. Speak to your pharmacist about this.

  • Thanks Anthea I will try that

  • "levothyroxine is the only treatment available. "

    This horrible lie was often heard in Denmark until Helle Sydendal revealed the truth in her book. After that prescriptions of T3 increased by six hundred percent, those of NDT doubled.

    (The book is also available in English.)

  • It would seem eljii that In Denmark the Endocrinologists appear to read updated information with regard to treatments available and don't get paid, in kind, by Big Pharma. They also don't fall for the lies that prevail about levothyroxine being the 'perfect' replacement. It might be fine for some but they wont have disabling clinical symptoms.

  • From your labs it looks like you have Hashimoto's thyroiditis. It's an autoimmune disease where your body attacks it's own tissue, in this case the thyroid. Heart palpitations are common in people who take Levo even if they are not optimal in the lab results. I wouldn't think you need to discontinue it because your TPOA levels are high. These are the antibodies that show you have Hashi's. I joined a group called FTPO-thyroid issues on Facebook and learned so much, they are a great group! I recommend you join, it's a closed group meaning you have to ask to join but they will admit you once they can see you are not a multi-level marketing scammer. The admins are very knowledgeable and can look at your labs and advise. They base the group on a book called STTM-stop the thyroid maddness, which I advise you get and read. It is fantastic for helping you figure out what is going wrong with your body, what your labs should be, how to interpret them, nutritional supplements, and much more! There are several groups associated with this one in case you have other issues; FTPO-gut issues, FTPO-Lyme disease, FTPO-thyroid cancer, etc. Good luck!

  • Thanks sylvrfox. I did ask the Dr if I had hashimotos, she laughed and said we don't use that term anymore.I asked what do you call it then, told a low functioning thyroid with antibodies!!?! I'm not on Facebook but it sounds a good group will keep it in mind if I ever join! I will get the book though, I have looked at that before, got a few to read when I have the energy to do so! I like to know the real facts about any condition, this is my body and I'm responsible for looking after it!

  • What planet is your doctor from? Hashimoto's is still referred to by that term world wide! Do try to read the book and there is another one; The Root Cause, which is very good, as well! I hope you find some solutions, good luck!

  • There are problems with the term "Hashimoto's".

    Some doctors insist that Hashimoto's always includes a goitre. Others don't. (The original paper was exclusively about those with goitre.)

    Historically, the term Ord's was sometimes used for autoimmune thyroid disease without goitre but that has rather fallen out of use.

You may also like...